Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Had an allergic reaction to keflex. On zyrtec, doxepin. Got swelling on face, chest tightness. What is wrong?

Nov 2013
User rating for this question
Answered by

Practicing since : 1994
Answered : 5289 Questions
Hello, I had an allergic reaction to Keflex just over six weeks ago. I am on Zyrtec three times a day, Zantac twice a day, Singulair at night. I have been on Neurontin three times a day since Thursday of last week. I have been taking 75mg of Hydroxyzine at night for the past 4-5 weeks, but my Dr. switched me to 20mg of Doxepin at night two days ago sine I wasn't improving.

I had another fairly severe allergice reaction on the 16th with full body flushing, but worse in the face and chest, swollen face, hands, and feet with tightness in my chest. The flushing, pins and needles, burning feeling, as well as the feeling of being cut or having open wounds is getting worse instead of better, especially since switching to doxepin and possibly since beginning Neurontin/Gebapentin.

The Dr. said she thought maybe I had a neurological issue and said I should see a neurologits, but everywhere I look online it sounds like I'm having chronic urticaria or angeodema.

So the concern I have is that I am not actually having any hives. My skin gets enflamed and sometimes my face, hands, and feet swell, but I don't have visible hives. The main problem is the redness and burning/pain. At time the pain is quite dabilitating.

I took the Keflex for six days. I was having itching and hives every time I took it, but for some reason didn't correlate the problem to Keflex until it was too late. I was given Prednisone in the hospital to help with the reaction. After stopping prednisone (3 days later) the redness, burning, and pain came back as well as swelling in my face. They continued to give me more prednisone and taper me down for a total of 15 days.

After I came off the prednisone the nerve pain (burning, bruising, and pins and needles sensations) became worse. I was then prescribed to take Zyrtec three times per day rather than once, as well as the Zantac twice per day, singulair once per day and 75mg of Hydroxyzine at night. It wasn't until last week that they put me on the Neurontin and it was only two days ago that they told me to stop taking Hydroxyzine and take Doxepin. Ever since the Doxepin, my symptoms have been much worse. Should I switch back to Hydroxyzine? Is there something else I should be doing? My skin is red on my face, chest, all down my arms and legs as well as my torso today. This isn't the reddest it has ever been, but it is the most surface area it has covered and the most painful it has ever been.

What do you suggest I do? Nothing is working and I'm exhausted. This has been going on for too long and it's making me feel crazy.
Posted Tue, 16 Apr 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 3 hours later

Thank you for posting your query.

It is unfortunate that your symptoms are persisting for so long despite treatment and causing discomfort.

I would agree with you that your clinical symptoms seem more like an allergic reaction, and not like a neurological problem.

Treatment should consist of oral steroids (prednisolone), which should be gradually tapered and stopped over 3-4 weeks.

Since you responded better to hydroxizine, it may be better to switch back to it after stopping doxepin.

I hope it helps. Please get back if you have any more queries.

Wishing you good health,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor